Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2003, 5:58 PM CDT for Christian County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 5:58 PM CDT (22:58 UTC)
- Expired
- Apr 20, 2003, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Christian County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688
WUUS53 KPAH 202258
SVRPAH
KYC047-202345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT SUN APR 20 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 645 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HOPKINSVILLE...MOVING EAST
AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE PEMBROKE
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3667 8764 3675 8768 3684 8767 3696 8729
3672 8734
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:30 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 20, 12:30 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT SUN APR 20 2003 LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS. ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA. LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE SURFACE LOW. THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE 1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1. LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR TO THE LOW CENTER...AS PER COORD WITH SPC. OTHERWISE EXPECT CHCS OF PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON. FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND. .PAH...NONE. KH
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 5 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1237 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 20, 4:23 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM VELPEN IN 1.00 INCH HAIL
04/20/03 PIKE REPORTED BY EM DIRECTORLocal storm report, Apr 20, 5:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM HENDERSON KY 0.75 INCH HAIL
04/20/03 HENDERSON REPORTED BY HENDERSON
COUNTY DES DIRECTOR
0508 PM MURRAY KY 1.75 INCH HAIL
04/20/03 CALLOWAY DIME SIZE HAIL COVERING
THE GROUND ALSO. REPORTED
BY TRAINED SPOTTERS AND
CITY POLICELocal storm report, Apr 20, 5:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM HENDERSON KY 1.00 INCH HAIL
04/20/03 HENDERSON REPORTED BY HENDERSON
COUNTY DES DIRECTORLocal storm report, Apr 20, 5:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 2W STANLEY KY 1.00 INCH HAIL
04/20/03 DAVIESS REPORTED BY DAVIESS
COUNTY EM DIRECTORLocal storm report, Apr 20, 5:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM PATRONVILLE IN 1.00 INCH HAIL
04/20/03 SPENCER REPORTED BY SPENCER
COUNTY EMALocal storm report, Apr 20, 5:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM YELVINGTON KY 0.75 INCH HAIL
04/20/03 DAVIESS REPORTED BY DAVIESS
COUNTY EMThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:54 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 36 min |
| Apr 20, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 46 min |
| Apr 20, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 32 min |
| Apr 20, 3:38 PM CDT | Tornado Warning | PAH | Christian | 32 min |
| Apr 20, 3:58 PM CDT | Tornado Warning | PAH | Muhlenberg | 47 min |
| Apr 20, 4:32 PM CDT | Severe Thunderstorm Warning | PAH | Union | 43 min |
| Apr 20, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 38 min |
| Apr 20, 5:00 PM CDT | Tornado Warning | PAH | Henderson | 30 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Calloway | 23 min |
| Apr 20, 5:27 PM CDT | Tornado Warning | PAH | Daviess | 33 min |
| Apr 20, 5:40 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 35 min |
| Apr 20, 5:46 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union, Webster | 44 min |
| Apr 20, 6:28 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.